In January 1998, I ate at a pizza buffet and within 24-48 hours had severe stomach trouble. Throughout my teens and into my early twenties I was experiencing frequent episodes of cramps and diarrhea. It seemed triggered by eating certain things, and had always suspected food allergies. As I was getting older, the episodes lingered longer and after a couple of weeks, I decided to see a doctor.
I went to see my HMO doctor. At the time, I had no other symptoms. The doctor gave me an antibiotic, suspecting giardia or bacterial colitis. Got the prescription later that day & took the first dose. During the night, the drug made me very nervous, as I woke abnormally early (around 6am that Saturday morning) with unexplained anxiety to the point I was almost shivering. I was confused as usually one can attribute anxiety to a particular thought or situation, ie, you know what you are nervous about. I didn't calm down any and it was puzzling.
The antibiotic wasn't helping my stomach at all. The (increased) nervousness continued and the anxiety was bad enough that insomnia was really bad. I couldn't sleep much. Monday morning, I looked at the pharmacy info sheet on Cipro and it listed nervousness as a side effect. I called the doctor to explain the situation but they wanted me to keep taking it. For some reason, heeded their advice and just deal with the remaining 7 days of medicine. During the course of the Cipro, I remained very nervous, almost shivering at certain points and very emotional, almost wanting to cry for no reason. Once the med was through, the majority of the anxiety and insomnia went away within a day or two but looking back it's possible it left me with residual anxiety (a heightened amount) compared to my previous state.
The weeks went by and it was late spring and my stomach problems continued. Just thought it was bacterial or something and it would just be a mattter of time before the right side of pills fixed everything. That assumption would turn out to be the opposite of what would happen late Spring of 1998. Basically I was in the process of applying for the USAF officer program. I'd gone through, passed some of the preliminary tests to apply for a pilot or navigator spot and I was really excited and optimistic about my future. During this time the cramps and diarrhea were slowly getting worse. Despite the stomach trouble I was able to be active and perform well at work, have a decent social life, etc. No fatigue or other signs of illness with the exception of a random staph infection in April 1998 (Bear in mind the bout of diarrhea started in late JAN-98, the cipro was taken early MAR-98).
Early summer, I began to jog and lift weights to get in shape for Air Force camp. In my late teens and early twenties, I'd been in and out of the gym enough to know what it was like to start a workout program, basically being out of shape, yet healthy and knowing what to expect. What I experienced when starting working out was very unusual. I jogged around the neighborhood a bit for starters. I was absolutely spent after about 1/4-1/3 mile and my face and hands seemed a bit numb. Initially I speculated that I needed some electrolytes but drinking Gatorade didn't help. A few more times jogging had the same results and I couldn't figure out why i wasn't able to make any progress.
Around this time I also joined a local gym for the summer. Previously when I would start a workout, I'd usually go soft or moderately hard the first night, knowing I'd be very sore for days until about 10-14 days into the workout routine. The first night of working out, I worked out fairly hard and was shocked that i was NOT sore in the following days. This didn't make any sense. Previously, lighter workouts would leave my muscles somewhat sore for 3-5 days. The following times at the gym I could do no more weight or reps than the initial time and if anything it seemed I was getting weaker. I decided to take a week off and thought maybe I was fighting a virus or something and thought I'd just wait and start everything over after a week or so. Around mid June I started feeling run down at work. Work was less stressful than usual since my boss and other office mates were out of town, so it was more peaceful.
During that week, I remember feeling as if I was getting the flu. No congestion or fever but felt very achy and run down. So I went home early one day, slept for several hours, slept a full night bt felt only marginally better. A few days later, I woke up on Sunday June 21st to find that I was extremely dizzy. Dizziness in a strange way, not that the room was spinning but a daze, very much like I would imagine oxygen deprivation and or a drunken like state. I realized all this while lying on my side in my bed before even raising my head off the pillow. It was extremely hard to concentrate, my coordination was not up to speed and all my skin had lost a significant amount of sensation. ( I recall slapping my face moderately hard and not feeling much pain).
I got up and stirred about, thinking possibly that I was anemic so I ate a good breakfast but that didn't help. I was planning to go to my parents later that day for Father's Day, but was toying with the idea of going to the ER about my symptoms, but didn't realize the severity of what I was going through and ultimatley just made a doctor appt 1-2 days later. Essentially these symptoms did not go away. In brief, the general practitioner(s) who I saw in the early months of all this thought I perhaps had a virus and just told me to give it time. Eventually i got a thorough workup by a GI doctor who found a biopsy indicative of either allergies and or a stomach disease like Crohn's. He gave me meds which helped moderately at best. A second opinion suggested no Crohn's but food allergies.
A year passed and it was clear that mononucleosis was not the cause. In mid to late 2000 I had extensive testing done at a reputable hospital downtown and all they could come up with was the diagnosis of some food allergies. I started the diet but it was tough (avoid wheat plus a host of other things). The nature of the diet led to having to avoid restaurants and I began to lose weight. Stress got the upper hand on New years day 2001 and i was taken to the ER with a panic attack/breakdown as this stuff was becoming too much to bear and previous notion that I would get well was quickly fading.
Years went by and they found some other things such as aa high ANA(anti nuclear antibody) level, often indicative of Lupus. I didn't fit the Lupus profile but was advised to see a Rheumatologist every 4-6 months to monitor blood work. Doctors also wanted to find out if stress was playing a role but this was tricky. In addition to a nervous disposition, it was a catch 22 to take some of the stress/antidepressants because my body was too sensitive to handle them. The side effects outweighed the benefit.
February 2003-- I had a tenacious cold. The cold was probably viral but a week later I was given an Rx of Levaquin, an antibiotic chemically similar to Cipro. Similar to my Cipro experience, I woke up very nervous for no reason. I became incredibly nervous and emotional throughout the weekend and couldn't figure out why. I took 4 days worth of Levaquin before I updated my medical diary (spreadsheet form). As I filled in the information from the weekened, (symptoms, foods eaten, and pills) it was obvious Levaquin was the culprit. The anxiety had gotten progressively worse over those 4 days and had it continued to progress--- I would have no doubt had a nervous breakdown within a few days.
Initial searches for Levaquin on Google showed me that it was in the Quinolone family and that Cipro was related. I realized I needed to quit the med no matter what. Further research listed www.drugvictims.org
where I found I was not alone. Hundreds ore more other people have had various (often long term) neuro related reactions from these meds. I can't say for sure if these meds caused a lot of my chronic problems but it looks awfully suspect. In sum, much of the anxiety lingered, which led to prescriptions of sedatives such as Valium and Klonopin.
Later in the year I had a phone consult with a Dr. from Emory Medical in Atlanta. He supposes that I have some form of inflammation in my brain, perhaps Vasculitis or Lupus. Particularly, the blood vessels may have some inflammation. If he is right, then it seems to explain things fairly well, including the 'brain fog", the memory problems, numbness, the seeing of stars and fatigue.
Currently I explore refining my diet to see if all the symptoms could be undone by finding the right set of foods to avoid. Strict dietary measures helps (only the GI symptoms) and occasionally Prednisone will help to some degree. However over time I'm seeing a slight decline in my health, particularly along the fatigue lines and of course coping is difficult as more time passes. I hope that one day all this can be resolved.